From Our 2011 Archives
Study: Stomach Acid Drugs Linked to Fracture Risk
Analysis Suggests Increased Risk of Fractures for Users of Proton Pump Inhibitors
By Matt McMillen
Reviewed by Laura J. Martin, MD
Latest Medications News
The researchers found that this class of acid-suppressive drugs raises the chances of breaking a bone by nearly 30%.
The study is published in the Annals of Family Medicine.
Available by prescription as well as over the counter, PPIs work by reducing the secretion of gastric acid. They are commonly recommended for patients with gastroesophageal reflux disease (GERD), peptic ulcer disease, erosive esophagitis, and Barrett's esophagus.
PPIs are the third largest-selling class of therapeutic drugs on the market, with sales totaling $13.6 billion in 2010, according to IMS Health.
For patients with potentially serious conditions, the benefits offered by PPIs often outweigh the risks associated with them, says James M. Gill, MD, MPH, president of Delaware Valley Research Outcomes in Newark, Del., and lead author of an editorial accompanying the study.
"For certain things, PPIs are clearly indicated," he says. The problem is that "many doctors don't follow guidelines" and prescribe PPIs "willy-nilly."
"This study is not a game changer in terms of guidelines," Gill continues, "but it should encourage physicians to pay closer attention and be more cautious with these medications when they prescribe them."
Analyzing Fracture Risk
The present study, by researchers at Seoul National University Hospital in South Korea, is an analysis of 11 previously published studies in which researchers examined the possible link between fracture risk and PPIs. Overall, the risk of fracture increases by 29% with the use of PPIs. Hip fracture risk rises by 31%, vertebral fractures by 54%.
The researchers also report that they were unable to find a significant association between fracture risk and histamine H2-receptor antagonists, another class of acid-suppressing drugs, marketed under brand names such as Axid, Pepcid, Tagamet, and Zantac.
The researchers explain that the increased risk of fracture likely occurs in part because PPIs interfere with the body's ability to absorb calcium, leading to weaker bones that are more prone to break.
Fractures are not the only risk factors associated with PPIs. PPIs may raise the risk of GI infections, while taking them for more than a year may lead to low serum magnesium levels, which can cause muscle spasms, irregular heartbeat, and convulsions, according to the FDA, which issued a warning to that effect in March of this year.
"As with all medications, there are risks and benefits," a representative for Prilosec maker Procter & Gamble write in an email. "Like other OTC PPIs, Prilosec OTC should only be used as directed for 14 days for the treatment of frequent heartburn."
As Gill writes in his editorial, physicians should not hesitate to prescribe PPIs to treat potentially serious conditions. But for patients with uncomplicated GERD, for example, Gill holds that patients would be better off taking a PPI "on-demand," meaning on a short-term basis to control symptoms and reduce the risk of side effects.
"The over-the-counter PPIs warn consumers not to use them for more than two weeks at a time," he says. "That's probably a good rule of thumb overall."
SOURCES: Eom, C. Annals of Family Medicine, May/June 2011; vol 9: pp 257-267.Gill, J. Annals of Family Medicine, May/June 2011; vol 9: pp 200-202.FDA: "FDA Drug Safety Communication: Low magnesium levels can be associated with long-term use of Proton Pump Inhibitor drugs (PPIs)." ©2011 WebMD, LLC. All Rights Reserved.
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions